Jump to content

Tapering advice for MichelleM


[Co...]

Recommended Posts

PM from Michelle:

 

Ive posted quite a few places on the FORUMS but thought Id go directly to you please.

 

I will refersh your memory about my case first.

 

I started taking 1 mg of Ativan/lorazapam about 2 1/2 years ago for anxiety. It seemed to be working VERY WELL in reducing my level of panic and anxiety. After reading online about this drug NOT being good for you in the long run I decided I felt i was 'well enough' to get OFF the drug.

 

SO..... I decided to try a taper. Every time I went down from 1 mg to .5 mgs I eventually felt the 'panic' reappear so I went BACK to the 1 mg.

(It was very important that I stay 'level headed' since I work in the public eye and couldnt afford to be a WRECK at work!)

 

Now once again Ive decided to do a taper. I think you've seen my story on the boards  but anyway..I recently went down to .5 mgs from 1mg...stayed there for a bout a month. Now Im down to .25 mgs per day.

 

SOme days i feel im doing GREAT mentally. ...(actually I thought the taper was going to be very easy for me since I was also starting to incorporate some other meditation and other spiritual practices to my life).....THEN the very next day (after my great day) I had avery bad panic attack and anxiety ! It seemed to hit me out of the blue. GRRR. It was very confusing..

 

My bf feels since I am now at such a low dose (.25 mgs) that I should just go OFF of them totally. (Its been about a week now since Ive been at this level).

 

Im not sure I want to do this so Im still on the .25 mgs for a bit longer. I eventually DO want to cut this drug out of my system totally! My doc thinks I should stay on the 1 mg oa day saying it is NOT a high dosage and it wont hurt me . He also reminded me of how great I was doing ON the drug in the past. My bf also reminds me of how good I WAS doing before on the 1 mg of ativan so he doesnt see why I should even go off of them at all.

 

Please give me your response. I do have a few more questions:

 

1) DO YOU KNOW SUCCESSFUL PEOPLE WHO HAVE GONE OFF OF ATIVAN AND ARE NOW DOING GREAT--LIVING PRODUCTIVE LIVES?

 

2) IF I GO DOWN TO .25 mgs--then down to ZERO mgs.....and then DECIDE TO GO BACK UP TO 1 mg of ATIVAN WHAT PROOF IS THERE THAT IT ISNT GOOD FOR MY SYSTEM?? In other words HOW IMPORTANT IS IT TO STAY CONSISTENT WITH THE TAPER??

 

3) HOW LONG AFTER GIVING UP THE DRUG ALTOGETHER DO YOU START FEELING BETTER?? --approximately?

 

4) HOW IMPORTANT IS IT TO STAY OFF OF CAFFEINE DURING A TAPER? IS ONE CUP OK??

 

Thanks COlin!

 

Thankyou so much.

 

My reply:

 

Hi Michelle,

 

I don't give tapering advice via PM - neither will the rest of the team. We all make mistakes, and all have our perspectives, so posting out on the forum allows for mistakes to be corrected by others and for different views to be expressed..

 

Would you post your PM to the forum (or, if you prefer, I can copy it there for you) and I will then reply. By all means PM a link to me, but I will try to keep an eye out for your post anyway.

 

Take care,

 

Colin.

 

Michelle's reply:

 

ok Please feel free to post this message to the FORUM.

 

Thanks.

 

Hi Michelle,

 

I will respond to all your questions a little later. I have to shoot, now, before the bank closes. I'm sure others will reply in the meantime with their thoughts and perspectives.

Link to comment
Share on other sites

Hi Michelle,

 

It is your decision as to whether or not you take benzos or any other medicine. It is for you to weigh up the pros and cons. The problem with benzos is that their 'pros' are usually every limited, or work for a limited period of time

at least. They are usually only effective as anxiolytics for a few months. When people withdraw after a few years of use and feel anxious, this is a withdrawal effect, not a return of the anxiety. For this reason, benzos are a poor treatment for anxiety, certainly beyond a very short course lasting a week or so. On the plus side, since they stopped being an effective treatment for anxiety a long time ago, it shows that you you were managing quite well in spite of the benzos, not because of the benzos! Benzo withdrawal often causes anxiety, but it will pass.

 

Have you seen the thread started by Jenilyn? Others have replied - she is not the only one. The reason you don't read success stories is that when people recover, they move on, and get back to their normal lives. Even so, if you look around the forum (especially on the archived boards), you will read of many people that have quit. We do intend to set up some resources in the near future so that members can read about past successes.

 

How long have you been on 0.25mgs? You made a big cut from 0.5mgs. Some can manage this cut without too many difficulties, but some cannot. If the cut is very recent, and you feel very unwell, then you could reverse the cut. Either way, we can help make smaller cuts in the future. Smaller cuts are easier to tolerate.

 

How soon you feel better after quitting is very variable. The biggest factor is whether or not you followed a sensible taper plan. Some people make themselves very ill by tapering very quickly (or even a cold turkey withdrawal), and this can last for many months afterwards. Many of them end up back on benzos, sometimes on an even higher dose than before. It sounds as though your last cut may have been too large, but don't let one overzealous cut worry you unduly - it is the overall approach to the taper that is important.

 

Some people are very sensitive to caffeine during withdrawal, but it didn't seem to affect me. Some are very sensitive to alcohol (as was I), and do better by abstaining during withdrawal and the recovery period afterwards. I recommend that you stay off both, but if you are really missing one or the other, you try the odd drink and see how you fair. I generally recommend that people just stay off them though, because a lot of people are sensitive to one or the other (or both) during withdrawal. For some reason, some people also seem sensitive to supplements during withdrawal. Perhaps someone else has an explanation for why this might be so - I do not, but it is often reported by members.

 

I hope this helps you. Do bare in mind, how we react to withdrawal is a very individual thing. Do what works best for you.

Link to comment
Share on other sites

Thanks so much Colin for your reply.

 

YOu asked me how long Ive been at .25 mgs....Its been about a week and a half now. Ive had some good days but also some bad panicky days too, so its hard to say how Im really DOING at this level. (Since its been such a yoyo)!

 

You also say you feel that going down to .25 gms from .5 mgs is a FAST taper?? Hmm thats interesting. The doctor and all the pharmacists I spoke with(which were quite a few because I went in person to various pharmacists to ask them about tapering/weaning off of ativan) all felt my taper was perfectly FINE the way I am doing it.  They definitely did NOT suggest a cold turkey method! I did that once by accident (when I missplaced my pills accidentally) and it was a horrifying experience!

 

I really didnt think going from .5 to .25 was a large cut. Now that ive been at .25 mgs Im wondering how long I should saty at this level before going down? Also since you say going down too FAST is not recommended can I just go to .8 mgs? (Cut the 1/4 pill down to 1/8??)

 

Thanks again for your responses Colin. I do appreciate it so much.

 

:) MIchelle

Link to comment
Share on other sites

Cutting a dose is likely to be a bit of shock, unless it is from very small dose. This cut is too large for some, but not others. If you are OK with it, then it is fine. If it caused you problems, you are likely to experience problems cutting from 0.25mg to zero. Smaller cuts can be achieved by powdering your pill and  cutting it with something like lactose. The Lactose/Ambien powder can be divided by eye or with very sensitive scales.
Link to comment
Share on other sites

Where do you find this LACTOSE AMBIEN powder? Ive never heard of it.ALso HOW exactly do you use it? Do you break up the pill into 1/8ths and put it INTO the powder?

 

 

Link to comment
Share on other sites

Hi,

 

As I said, you would have powder your Ambien yourself. You can usething you wish to bulk the Ambien powder. A bulking agent just makes it easier to divide into more-or-less equal doses. Dividing a tablet into sixteenths should be achieveable by turning it into a powder with a bulking agent. You would only need to increase the volume of powder by a four or eight times, I would guess.

Link to comment
Share on other sites

The doctor and all the pharmacists I spoke with(which were quite a few because I went in person to various pharmacists to ask them about tapering/weaning off of ativan) all felt my taper was perfectly FINE the way I am doing it. 

 

Michelle - My doc said I should be making a cut every 3-4 days!  From what I've read here and elsewhere, that is way too fast.  I am of a generation that thinks doctors are the experts and it's taken me a long time to realize that they don't know everything, esp. about withdrawing safely - and permanently - from benzos.  ::)

 

You seem to be on the right track. Hang in there. 

 

Kathie

Link to comment
Share on other sites

Thanks Beeper for the support.

 

Im staying on .25 mgs for awhile longer. I do have a good supply of Ativan so I dont have to wean FAST.

 

I definitely want to try stabilizing at this level. Im wonderign WHEN I willk now its time to start another cut?

 

Thanks!

Link to comment
Share on other sites

I have never heard a consistent story from a pharmacist and I have conducted some "trials" to see what type of responses I got.  You know what you need to do and it will be fine.  Janus
Link to comment
Share on other sites

×
×
  • Create New...